Please note that eDoc will be permanently shut down in the first quarter of 2021!      Home News About Us Contact Contributors Disclaimer Privacy Policy Help FAQ

Quick Search
My eDoc
Session History
Support Wiki
Direct access to
document ID:

          Institute: MPI für Gravitationsphysik     Collection: Astrophysical Relativity     Display Documents

ID: 442689.0, MPI für Gravitationsphysik / Astrophysical Relativity
Very high order PNPM schemes on unstructured meshes for the resistive relativistic MHD equations
Authors:Dumbser, M.; Zanotti, O.
Date of Publication (YYYY-MM-DD):2009-10-01
Title of Journal:Journal of Computational Physics
Issue / Number:18
Start Page:6991
End Page:7006
Review Status:not specified
Audience:Not Specified
Abstract / Description:In this paper we propose the first better than second order accurate method in space and time for the numerical solution of the resistive relativistic magnetohydrodynamics (RRMHD) equations on unstructured meshes in multiple space dimensions. The nonlinear system under consideration is purely hyperbolic and contains a source term, the one for the evolution of the electric field, that becomes stiff for low values of the resistivity.

For the spatial discretization we propose to use high order PNPM schemes as introduced in Dumbser et al. [M. Dumbser, D. Balsara, E.F. Toro, C.D. Munz, A unified framework for the construction of one-step finite volume and discontinuous Galerkin schemes, Journal of Computational Physics 227 (2008) 8209–8253] for hyperbolic conservation laws and a high order accurate unsplit time-discretization is achieved using the element-local space–time discontinuous Galerkin approach proposed in Dumbser et al. [M. Dumbser, C. Enaux, E.F. Toro, Finite volume schemes of very high order of accuracy for stiff hyperbolic balance laws, Journal of Computational Physics 227 (2008) 3971–4001] for one-dimensional balance laws with stiff source terms. The divergence-free character of the magnetic field is accounted for through the divergence cleaning procedure of Dedner et al. [A. Dedner, F. Kemm, D. Kröner, C.-D. Munz, T. Schnitzer, M. Wesenberg, Hyperbolic divergence cleaning for the MHD equations, Journal of Computational Physics 175 (2002) 645–673].

To validate our high order method we first solve some numerical test cases for which exact analytical reference solutions are known and we also show numerical convergence studies in the stiff limit of the RRMHD equations using PNPM schemes from third to fifth order of accuracy in space and time. We also present some applications with shock waves such as a classical shock tube problem with different values for the conductivity as well as a relativistic MHD rotor problem and the relativistic equivalent of the Orszag–Tang vortex problem. We have verified that the proposed method can handle equally well the resistive regime and the stiff limit of ideal relativistic MHD. For these reasons it provides a powerful tool for relativistic astrophysical simulations involving the appearance of magnetic reconnection.
External Publication Status:published
Document Type:Article
Communicated by:Bernhard F. Schutz
Affiliations:MPI für Gravitationsphysik/Astrophysical Relativity
Identifiers:ISI:000269375000019 [ID No:1]
ISSN:0021-9991 [ID No:2]
Full Text:
You have privileges to view the following file(s):
JCP228_6991.pdf  [2,00 Mb]   
The scope and number of records on eDoc is subject to the collection policies defined by each institute - see "info" button in the collection browse view.